Signs, Symptoms, and Treatment of Nicotine Overdose
By definition: nicotine is a highly addictive central nervous system stimulant. Nicotine behaves in the body much in the way caffeine does, and when used in small doses, it is about as harmless as a cup of coffee. Mainly, it gives you focus and concentration, accelerates your heart and breathing rate, and increases blood pressure.
Too much of anything has the potential to become harmful; most substances should be used in moderation. What makes nicotine different is that it's not easy to control how much you use through sheer willpower. It is highly addictive and therefore difficult to use in moderation. Think twice before using this substance! People say that once you're addicted to nicotine, this substance can be as hard to quit as heroin, if not harder.
The fact that nicotine is so addictive is a big part of why the substance is illegal for minors. It is also possible to overdose on nicotine. Cigarettes, gum, patches, and e-liquid containing nicotine could all potentially cause an overdose if taken in large enough amounts. Never drink e-liquid, and never ever combine smoking with patches, or gum, or any other combination of nicotine-containing products. Doing so could result in death.
Do you currently use any nicotine products?See results without voting
Signs and Symptoms You Have Too Much Nicotine in Your Body
For context, the lethal dose of nicotine has been reported to be between 40 and 60 milligrams. That is a lot of nicotine in one sitting and not easy to accidentally ingest!
A lot of people don't realize that typical overdose from nicotine comes from those that work in fields harvesting tobacco plants, the nicotine enters their bodies through their skin in relatively high doses over a short amount of time. Since most people are not harvesting, you probably don't have to worry about that.
The lethal dose of nicotine has been reported to be between 40 and 60 milligrams.
When smoking a cigarette, only about one milligram of nicotine enters the bloodstream.
What's this now?
However, there are many ways for nicotine to enter the bloodstream, from smoking regularly or vaping e-cigarettes to using chew, patches, or gum. Nicotine can also enter the bloodstream through direct skin contact. Never use nicotine patches other than as directed, and do not combine their use with smoking or other nicotine containing products.
Although approximately 40 to 60 milligrams of nicotine will result in an overdose, you should think of this as more of a ballpark number. Since everyone has a different genetic makeup, there is no way to know with certainty how much it takes to overdose—the amount for one person will be different for another.
Nicotine only makes up approximately 0.6–3.0% of dry weight in tobacco, which is the main ingredient of a tobacco cigarette, primarily because of its addictive qualities. On average, a cigarette manufactured in the United States contains about 9 mg of nicotine, but this is not the amount of nicotine that is ingested by a smoker. When cigarettes are burned, the smoke is inhaled by the user, so the nicotine enters the lungs and absorbs into the body before entering the bloodstream. The amount of nicotine actually entering the body is typically less than 1 mg.
Our bodies give us a lot of warning signs and signals when we are being poisoned. Poisoning from nicotine is generally seen in two stages:
- Abdominal pain
- Tachycardia, or a dangerously fast heart rate
- Ataxia, or a lack of muscle coordination that may affect speech, eye movements, and the ability to swallow or walk
- Shaking and tremors
What you'll most likely notice: Dark gums and lips (they possibly will appear purple due to the lack of oxygen in the blood), hearing or vision problems, chest pain, cold sweats, numb, cold fingers or toes, a headache, bad breath (but a lot of people have that!), confusion, anxiety, insomnia, panic attacks, high pulse rate, no appetite, increased blood pressure, fatigue, and general weakness.
- Central nervous system depression
- And finally, breathing and respiratory failure
Treatment for a Nicotine Overdose
Treatment for nicotine overdose
Whatever method you are using to administer nicotine to your body, stop. If you even suspect nicotine is making you sick, discontinue use immediately.
For a very mild nicotine sickness, put some sugar under your tongue and let it absorb. Pixie sticks work wonders. Eat one or have a soda. Eat and stay hydrated, drink plenty of good quality water. The sickness should pass quickly.
When the overdose is serious or life-threatening, you need to be a bit more extreme. Call 911 and do the following:
- Make sure airways are not blocked or obstructed—you need to be sure the person suffering is able to breathe. Perform first aid. Most lethal doses will kill someone within the first hour of poisoning, so the prognosis is good for anyone that makes it past the first 60 minutes.
- If the victim recently ingested nicotine, induce vomiting (if they are not doing so already). Activated charcoal, which binds to drugs and toxins, helping remove them from the body, can also be administered. Activated charcoal should be a first aid staple item. It's best to call a doctor, emergency room, or poison control center before administering the activated charcoal, as they may have better advice.
- Help the victim deal with panic, confusion and agitation. Emergency rooms can administer a benzo like Valium or Xanax to help calm the victim down.
- If the person has severe salivation or drooling, oral suction can help.
- Be prepared for coma or seizures with artificial ventilation. Since people don't typically have artificial ventilation machines on hand, you should be ready to administer CPR. If you don't know CPR, call 911.
- When the above measures provide no relief, or if they are not possible to administer, call 911 immediately.
© 2013 Rebecca
More by this Author
Eye twitching will usually be experienced by everyone at some point in their lives. For the most part, it's normal, but sometimes can be caused from other disorders. Here are the causes...
What is this strange skin condition? How does it start and how do you get rid of it? Full body rashes can be very scary, and this one, although harmless is one of them!
This drug will pick you up, shake you around, swallow your soul, and spit you out as a walking corpse with no teeth in your mouth! Bahhhhhh!